Recognizing an Opioid Overdose

How do I recognize an opioid overdose?

It is important to be able to recognize an opioid overdose.  Signs of a prescription or non-prescription opioid overdose include one or more of the following:

  • Face is clammy to touch and has lost color
  • Slow breathing or not breathing at all (chest not rising)
  • Vomiting or gurgling noise 
  • Shaking involuntarily 
  • Blue lips and fingers
  • Not responding or waking up
  • Very small pupils 
  • Heartbeat is slow or stopped 

There are certain factors that put people at a higher risk for an opioid overdose. These include:

  • Taking high daily dosages of opioids
  • Having any mental illness
  • Use of other substances that work similarly to opioids
  • Use of alcohol or other sedative medicines such as those in the benzodiazepine class
  • Taking overlapping pain medicines from different doctors and pharmacies 

Talk to your doctor to find out if you or your loved one is at risk for an opioid overdose and what you can do to prevent it.

Schedule Appointment Online

** Check with your insurance carrier for coverage limitations.

If you can't find a date/time that works for you please call the provider’s office. Not all appointment types at all locations are available online.

Henry Ford Health System is committed to ensuring our Deaf or hard-of-hearing patients and visitors have equal access to all services. We provide the appropriate auxiliary aids and services, including qualified sign language interpreters, TTYs and other assistive listening devices, at no cost. To request assistance, call 313-916-1896 or email CommunicationAccess@hfhs.org.

If you have traveled to China in the last 14 days or been in close contact with someone suspected to have the coronavirus, please contact our nurse line @ 313- 874-7500 prior to scheduling.

Schedule Appointment for